SpringerLink
Forum Springer Astron. Astrophys.
Forum Whats New Search Orders


Astron. Astrophys. 332, 1087-1098 (1998)

Next Section Table of Contents

Introducing the Gaussian shape hypothesis for asteroids and comets

K. Muinonen 1, 2

1 Observatory, P.O. Box 14, FIN-00014 University of Helsinki, Finland (Karri.Muinonen@Helsinki.Fi)
2 Department of Mathematics, University of Pisa, Via Buonarroti 2, I-56127 Pisa, Italy

Received 29 January 1997 / Accepted 8 December 1997

Abstract

A hypothesis is presented that the irregular shapes of asteroids and cometary nuclei can be modeled by using lognormal statistics (Gaussian random sphere). The Gaussian sphere is fully described by the mean and covariance function of the radius. A suitable covariance function is devised here for the generation of sample Gaussian spheres that closely resemble the shapes observed for asteroids. To collect more evidence for the Gaussian hypothesis, assuming simple Lommel-Seeliger and Lambert scattering laws, lightcurves are computed for rotating Gaussian spheres. The results show striking similarities to asteroid lightcurves. For example, the observed increase of lightcurve amplitude with increasing solar phase angle appears to be at least partly explained by the numerical simulations. Making further use of the Gaussian random sphere, a statistical model is developed for albedo variegations on asteroids, and for characterizing active regions on cometary nuclei.

Key words: minor planets, asteroids – solar system: general – methods: analytical – methods: statistical

Send offprint requests to: K. Muinonen

Contents

Next Section Table of Contents

© European Southern Observatory (ESO) 1998

Online publication: March 30, 1998
helpdesk.link@springer.de